Nebraska, 2023

Hail and Damaging Wind in Nebraska, August 5, 2023

August 5, 2023 · NWS GLD · 4 events in 2 counties and zones

A cluster of thunderstorms moved across Southwest Nebraska. Hail up to quarter size and wind gusts up to 69 MPH were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms moved across Southwest Nebraska. Hail up to quarter size and wind gusts up to 69 MPH were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 2:39 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 5, 2:39 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
339 PM MDT Sat Aug 5 2023

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM MDT Sat Aug 5 2023

Active weather is expected during the late afternoon through
midnight tonight. As of 2 PM MDT, storms were developing along a
convergence zone over the Palmer Divide moving east to east-
southeast. The linear cluster of storms is expected to move into the
Flagler area around 3 PM MDT and into Cheyenne County, Colorado
between 4-5 PM MDT. The HRRR and NAMNest have been the more
aggressive/representative CAMs so far today. They are both depicting
the linear clusters/MCS to move east-southeast across the Tri-State
Area this evening Initially all modes of severe weather will be
possible, mainly along and west of the Colorado border. Tornadoes
have been observed over the Palmer Divide and will remain a possible
hazard for our Colorado counties at least through sunset though
confidence is medium at best. As the evening progresses and the MCS
really takes shape over Northwest Kansas, the main threats will be
large to giant hail, damaging winds, and heavy rain with potential
for flash flooding.

Despite the earlier convection this morning, the atmosphere is very
favorable for severe storms with 1,000-3,000 J/kg of CAPE, 1,000-
1500 J/kg of DCAPE, and high PWs. The cold front will be nudging
south over the Tri-State are tonight helping the storms as they move
through. There is also potential for localized blowing dust in areas
that have not received much rainfall lately. On the other hand, the
areas that received quite a bit of rainfall over the last few days
(mainly north of I-70) could have the flash flooding concerns. The
storms are expected to exit the area by midnight with some lingering
showers possible through the early morning hours. Overnight lows are
expected to be in the mid 50s to lower 60s.

Tomorrow the cut-off low aloft is expected to move across the
Central Plains towards the Mississippi River Basin while the upper
ridge strengthens over the Southwest CONUS to the Central High
Plains. This will keep the area dry through the mid afternoon. High
temperatures are expected to be in the upper 70s to mid 80s
tomorrow. During the mid to late afternoon hours, showers and storms
will be possible  mainly over the western half of the area as we go
under northwest to north-northwest flow aloft. Severe weather is not
anticipated at this time; however, gusts up to 60 mph and small hail
are possible. Overnight lows will be in the mid to upper 50s.

.LONG TERM...(Monday through Saturday)
Issued at 338 PM MDT Sat Aug 5 2023

The Tri-State area will be under northwest flow aloft as the upper
ridge remains over the Southwest CONUS and Southern Plains mainly.
Another cut-off low is expected to sweep across the Rockies into the
Central Plains late Tuesday into Wednesday. As the low approaches,
multiple shortwave disturbances are expected to travel along the
ridge over the area leading to chances for afternoon/evening showers
and storms Monday and Tuesday. As the upper trough swings through,
precipitation chances will continue into Wednesday morning. Once the
trough exits, the area is expected to remain dry through the night.
More waves are expected to move across the Western CONUS during the
latter half of the week as an area of low pressure swings over
Southwest Canada. This will bring more shower and storm chances each
afternoon and evening, though confidence is lower with the chances
on Thursday evening should the ridge linger a bit longer over the
Tri-State area.

Temperatures are expected to remain cool on Monday with highs in
the upper 70s to lower 80s. Mid-week begins another slight warming
period with highs in the 80s on Tuesday and Wednesday. Thursday
through Saturday high temperatures are expected to warm into the
upper 80s to lower 90s. Overnight lows are expected to be in the
mid 50s to lower 60s Monday through Thursday and Saturday nights
and in the low to mid 60s Friday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1113 AM MDT Sat Aug 5 2023

Mainly VFR conditions for both terminals expected through ~00Z for
KGLD and ~02Z for KMCK when storms could create MVFR conditions.
Question is when storms will develop over the area and how quickly
they impact the terminals. Have a mention of thunder from 00Z-03Z
tonight over KGLD and 02Z-04Z over KMCK. Hazards for storms that
impact the terminals include frequent lightning, up to 2" hail, up
to 70 mph wind gusts, and heavy rainfall.

Winds are expected to shift from west to northwest at 10-15 kts during
the period, with periods of intermittent variability associated
with the storms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...KMK
AVIATION...KMK
Hazardous weather outlook, Aug 5, 3:55 PM MST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
455 PM MDT Sat Aug 5 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
455 PM MDT Sat Aug 5 2023 /555 PM CDT Sat Aug 5 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are likely through the evening. The
main threat will be hail up to tennis ball in size and wind gusts up
to 75 MPH. A tornado or two cannot be ruled out completely, mainly
south of Firstview, CO to Wallace and Gove, KS line.

A Severe Thunderstorm Watch is in effect for East Central Colorado
until 10 pm MT, and for Northwest Kansas and far Southwest Nebraska
until 12 am MT.

There is a potential for another round of strong to severe
thunderstorms to develop toward midnight behind the incoming cold
front.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Strong to severe storms are possible for the late afternoon and
evening hours across the entire Tri State region, for much of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. Any weather reports
are greatly appreciated.

JTL

In the hours before

Local storm report, Aug 5, 2:56 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
356 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Hail             4 NNE Wray              40.14N 102.20W
08/05/2023  E1.75 inch       Yuma               CO   Cocorahs

            Delayed report. Observer reported estimated
            golf ball sized hail with dents to vehicles.
            Time is radar estimated.

0230 AM     Hail             4 SE Mcdonald           39.75N 101.32W
08/05/2023  M0.70 inch       Rawlins            KS   Public

            Delayed report of a little dime sized hail.

0245 AM     Hail             Atwood                  39.81N 101.04W
08/05/2023  M1.25 inch       Rawlins            KS   Public

            Delayed report. Picture on social media of
            hail ranging from penny to half dollar in
            size.

0245 AM     Hail             Atwood                  39.81N 101.04W
08/05/2023  M1.25 inch       Rawlins            KS   Public

            Corrects previous hail report from Atwood.
            Delayed report via social media. Quarter to
            half dollar sized hail observed.

0245 AM     Hail             Atwood                  39.81N 101.04W
08/05/2023  E0.88 inch       Rawlins            KS   Public

            Corrects previous hail report from Atwood.
            Delayed report via social media. Estimated
            pea to nickel sized hail observed.

0310 AM     Hail             3 NNW Joes              39.69N 102.71W
08/05/2023  E1.75 inch       Yuma               CO   Public

            Delayed report via social media. Nickel to
            golf ball sized hail observed. Time is radar
            estimated.

0521 AM     Tstm Wnd Gst     3 N Colby               39.43N 101.05W
08/05/2023  M50 MPH          Thomas             KS   AWOS

0912 AM     Hail             3 WSW Ruleton           39.33N 101.92W
08/05/2023  E0.75 inch       Sherman            KS   Public

            Report from mPING: Dime (0.75 in.).

0940 AM     Hail             Burlington              39.30N 102.27W
08/05/2023  E0.75 inch       Kit Carson         CO   Public

            Delayed report on social media of penny
            sized hail.

0945 AM     Hail             Burlington              39.31N 102.27W
08/05/2023  E0.75 inch       Kit Carson         CO   Trained Spotter

            Pea to penny sized hail observed with a
            duration of 5 minutes.

&&
Local storm report, Aug 5, 3:32 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
432 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Hail             6 WSW Vernon            39.90N 102.39W
08/05/2023  E1.50 inch       Yuma               CO   Trained Spotter

            Trained spotter reports hail up to ping pong
            ball size. Started out as quarter size, then
            went up to ping pong ball size.

&&
Special weather statement, Aug 5, 3:40 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Sat Aug 5 2023

COZ090-091-052315-
Kit Carson County CO-Yuma County CO-
440 PM MDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of southeastern Yuma
and northeastern Kit Carson Counties through 515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Cope, or 25 miles north of Stratton, moving east at 45
mph.

HAZARD...Wind gusts up to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bonny Reservoir.

This includes Highway 385 between mile markers 204 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3978 10259 3975 10205 3949 10205 3958 10262
TIME...MOT...LOC 2240Z 274DEG 38KT 3967 10267

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DDT
Local storm report, Aug 5, 3:45 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
445 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             2 ENE Vernon            39.95N 102.25W
08/05/2023  E1.25 inch       Yuma               CO   CO-OP Observer

            Observer called in a report of hail between
            quarter to half-dollar in size. Hail was
            ongoing as of the call.

&&

KAK
Local storm report, Aug 5, 3:50 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     4 NNW Vernon            39.99N 102.30W
08/05/2023  M56 MPH          Yuma               CO   Mesonet

&&
Special weather statement, Aug 5, 4:06 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
606 PM CDT Sat Aug 5 2023

KSZ003-015-052330-
Sheridan KS-Decatur KS-
606 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northwestern
Sheridan and southwestern Decatur Counties through 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Selden, or 18 miles northwest of Hoxie, moving
east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Selden around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.

&&

LAT...LON 3941 10037 3952 10072 3957 10072 3963 10073
      3966 10036
TIME...MOT...LOC 2306Z 264DEG 15KT 3957 10063

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DDT

The radar

The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
August 5, 4:09 PM MST
Where
Dundy County, 4.28 mi NNW of Colfer
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.090, -101.890

Hail, Dundy

When
August 5, 5:10 PM MST
Where
Dundy County, 9.8 mi N of Sanborn
Measured
0.75 in hail
Reported by
Public
Coordinates
40.190, -101.990

Hail, Hitchcock

When
August 5, 7:00 PM CST
Where
Hitchcock County, 0.53 mi W of Palisade
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -101.110

The hail ranged from nickel to quarter in size.

Hail, Hitchcock

When
August 5, 7:30 PM CST
Where
Hitchcock County, Culbertson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.230, -100.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133272, 1133269, 1133270, 1133271.